Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Salt Lake City, UT

July 28, 2003Garfield County, Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 28, 2003, 7:00 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 7:00 PM MDT (01:00 UTC)
Expired
Jul 28, 2003, 7:30 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Garfield County, UT, Kane County, UT, San Juan County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
3433 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WUUS55 KSLC 290100
SVRSLC
UTC017-025-037-290130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 PM MDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GARFIELD COUNTY IN UTAH
  EXTREME NORTHEASTERN KANE COUNTY IN UTAH

* UNTIL 730 PM MDT

* AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES EAST OF BULLFROG...OR ABOUT 53 MILES
  WEST OF BLUFF...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF BULLFROG AT 715 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3746 11084 3739 11087 3740 11063 3745 11063
          3745 11053 3760 11054 3762 11054 3763 11052
          3766 11065

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:15 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 28, 4:15 PM MDT, 2 hours 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT MON JUL 28 2003

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE OVER NEVADA THROUGH
WEDNESDAY. THE RESULTING NORTHERLY FLOW WILL KEEP DRY AIR OVER THE
NORTH AND SLOWLY DRY THE AIRMASS OVER THE SOUTHERN PORTION OF UTAH.
THE HIGH SHIFTS EAST AFTER MIDWEEK ALLOWING MOISTURE TO INCREASE
AGAIN INTO THE WEEKEND.

.DISCUSSION...FOR THIS EVENING ISSUED A FLASH FLOOD WATCH OVER AND
NEAR THE SOUTHERN MOUNTAINS BASED ON PRECIPITABLE WATER AND RADAR
PRECIPITATION ESTIMATES.  SPOTTER REPORTS RECEIVED SINCE THE
ISSUANCE SUGGEST THE RADAR ESTIMATES ARE AT LEAST DOUBLE THE AMOUNT
REACHING THE GROUND.  SO IT APPEARS THE THREAT OF FLASH FLOODING IS
LOW BUT WILL LEAVE THE WATCH FOR AT LEAST ANOTHER COUPLE OF HOURS
THEN IT CAN BE REASSESSED.  CURRENT EXPIRATION IS SCHEDULED FOR 10
PM OR 04Z.

RIDGE WILL CONTINUE TO SHIFT INTO AND ACROSS NV OVER THE NEXT DAY OR
TWO.  THAT WILL SPREAD A NORTHERLY FLOW OVER MOST OF THE AREA AND
CONTINUE A DRYING TREND FROM THE NORTH. SOME MOISTURE WILL REMAIN
NEAR THE AZ BORDER BUT THERE SHOULD BE SOME DECREASE EVEN THERE.
TEMPERATURES WILL CLIMB A LITTLE AS THE RIDGE BECOMES DOMINANT AND
THE RESULTING DECREASE IN AFTERNOON CLOUDS WILL HELP THAT A BIT
ALSO.

AFTER MIDWEEK THE RIDGE STARTS SHIFTING EAST AGAIN WITH THE AXIS BY
THURSDAY MORNING FROM NORTHWEST UT TO SOUTH CENTRAL CO.  AREAS SOUTH
OF THE RIDGE AXIS WILL SEE MOISTURE BEGIN TO INCREASE AGAIN.  THAT
PROCESS EXPANDS OVER MOST OF THE AREA AS THE RIDGE CONTINUES EAST
AND SOUTHERLY FLOW SPREADS NORTH AND EAST.  THEN NOT A LOT OF CHANGE
FOR A COUPLE OF DAYS BUT WITH THE GFS INDICATING THERE COULD BE A
FEW WEAK SHORTWAVES RIPPLING NORTHWARD OVER THE AREA.

BY SUNDAY/MONDAY SOME DRYING SPREADS INTO THE AREA FROM THE
SOUTHWEST BUT BEING THAT FAR OUT WE WILL KEEP SOME ACTIVITY IN THE
PACKAGE FOR NOW.

SLC 0000  CDC 3222 SANDERS

.SLC...FLASH FLOOD WATCH SOUTH CENTRAL UT UNTIL 04Z.
Hazardous weather outlook, Jul 28, 3:57 PM MDT, 3 hours 3 minutes before
IDZ024-025-UTZ001>021-WYZ021-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN ACROSS THE SOUTHERN THIRD OF
UTAH THIS AFTERNOON MAINLY OVER THE HIGHER TERRAIN. SOME OF THESE
STORMS COULD PRODUCE HEAVY RAINFALL. LOCAL FLOODING OF DRY WASHES
AND SMALL STREAMS IS A POSSIBILITY THIS AFTERNOON THROUGH EARLY THIS
EVENING. SEE SLCFFASLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:36 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan24 min
Jul 29, 2:45 PM MDTFlash Flood WarningSLCKane2 hr
Jul 29, 5:59 PM MDTFlash Flood WarningSLCGarfield2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.